Emergency Room Blood Sugar Fixes

Insulin errors triggered almost 100K emergency room visits per year

/ Author:  / Reviewed by: Robert Carlson, M.D Beth Bolt, RPh

(RxWiki News) Taking medicine properly is key to controlling disease. For insulin-dependent people, it’s important to get the right dose of insulin and to monitor blood sugar levels.

A new study found that improper insulin dosing or improper patient use of insulin caused dangerous drops in blood sugar levels that sent an estimated 100,000 people a year to emergency rooms, and 30,000 of those people were hospitalized for treatment.

"Ask your doctor about maintaining the right blood sugar levels."

Andrew Geller, MD, of the US Centers for Disease Control and Prevention (CDC), was this study’s lead author.

For this study, Dr. Geller and his research team investigated data on bad reactions to insulin among insulin-dependent diabetes patients that were recorded from January 1, 2007 through December 31, 2011. That data was taken from the National Electronic Injury Surveillance System-Cooperative Adverse Drug Event Surveillance, which gathered information from 63 hospitals nationwide, and the National Health Interview Survey.

Based on their findings, these researchers estimated that there were 97,648 emergency room visits for insulin-related problems each year.

In almost a third (29.3 percent) of those cases, patients were hospitalized.

In 60.6 percent of cases, patients had gone into shock, lost consciousness, had a seizure, fallen or been injured some other way.

In 53.4 percent of cases, patients' levels of blood glucose — blood sugars that supply the body with energy — dropped markedly below what is considered normal and healthy, these researchers wrote.

In addition, insulin-dependent patients who were at least 80 years old accounted for 12.4 percent of all emergency room visits to treat bad reactions to insulin.

The problems leading up to the emergency medical visit were recorded in 20.8 percent of all cases. Of those cases in which the pre-emergency room details were recorded, 45.9 percent involved not eating after taking a fast-acting medicine, not adjusting insulin dosage when fewer than than usual number of daily calories were being eaten or other meal-related issues.

In 22.1 percent of cases, patients took the wrong type of insulin. In 12.2 percent of cases, patients took the wrong dose of insulin.

Patients who were at least 80 years old were 2.5 times more likely to visit the emergency room for insulin-related problems than 45- to 64-year-old patients who also took insulin.

As food is digested it produces blood glucose, the body's primary source of energy. Insulin, a hormone the body makes naturally, helps glucose circulate throughout the body.

A body that does not make enough insulin on one's own or that doesn't process insulin well can develop diabetes. Some diabetes patients replace that lost insulin with synthetic insulin. Low blood sugar, however, is one of the side effects of taking that artificial insulin. Shakiness, chills, sweats, anxiety, confusion, dizziness, excessive hunger and sleepiness are some signs of low blood sugar (hypoglycemia).

Steve Leuck, PharmD, told dailyRx News that patients and doctors must keep in the mind the challenges of managing diabetes.

"Treating diabetic patients is much more than filling their prescription and sending them on their way," said Dr. Leuck, president and owner of AudibleRx. "Appropriate diabetic training, education, monitoring, follow-up and adherence to therapy are paramount for any successful treatment regimen. Patients should not hesitate to contact their community pharmacist with any questions about their diabetes or their diabetic treatment regimen."

Before deciding whether or not to take insulin, some patients choose to try and better balance their blood sugars through diet and exercise. Most but not all diabetes patients are overweight.

Given all the factors at play, Dr. Geller and team concluded that it is important for doctors and patients to carefully monitor insulin and blood glucose.

The risks of not doing so are especially serious for the elderly, they added.

“The risks of hypoglycemic [emergencies] in this age group should be considered in decisions to prescribe and intensify insulin. Meal-planning misadventures and insulin product mix-ups are important targets for hypoglycemia prevention efforts,” the researchers wrote.

The number of diabetes patients in the United States increased by 50 percent over roughly the last 10 years, these researchers wrote. A third of them take insulin.

This study was published online March 10 in JAMA Internal Medicine.

Because he works at the CDC, Dr. Geller had full access to this government data.

None of the researchers reported any potential conflicts of interest.

Review Date: 
March 7, 2014
Last Updated:
March 11, 2014